Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 6, 2012McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Aug 6, 2012, 7:39 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 7:39 AM EDT (11:39 UTC)
Expired
Aug 6, 2012, 8:30 AM EDT
In force
51 min
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

174 
WWUS81 KRLX 061139
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 AM EDT MON AUG 6 2012

VAZ004-WVZ024-033-034-061230-
BUCHANAN VA-MCDOWELL WV-MINGO WV-WYOMING WV-
739 AM EDT MON AUG 6 2012

...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT 
BUCHANAN...MCDOWELL...SOUTHEASTERN MINGO AND SOUTHERN WYOMING 
COUNTIES...

AT 730 AM EDT...A CLUSTER OF SCATTERED SHOWERS AND ISOLATED 
THUNDERSTORM WAS MOVING EAST ACROSS THE EXTREME SOUTHWEST PORTIONS 
OF WEST VIRGINIA AND SOUTHWEST OHIO. 

RADAR INDICATES THAT THESE MODERATE SHOWERS ARE TRAINING OVER THE 
SAME AREA...WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL 
ROADSIDE DITCHES AND SMALL STREAMS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3727 8225 3731 8230 3753 8199 3755 8213
      3759 8213 3764 8222 3765 8221 3764 8135
      3755 8131 3752 8122 3746 8130 3742 8128
      3741 8131 3732 8136 3720 8156 3719 8168
      3723 8173 3720 8176 3716 8187

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:50 AM EDT, 49 minutes earlier.

Area forecast discussion, Aug 6, 6:50 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EDT MON AUG 6 2012

.SYNOPSIS...
WEAK FRONT MOVE SOUTHEAST...LINGERS ACROSS EASTERN KENTUCKY AND
SOUTHERN WEST VIRGINIA THRU LATE AFTERNOON. DRIER AIR MOVES IN
BEHIND THE FRONT AS IT WEAKENS/WASHES OUT TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A NEARLY STATIONARY FRONT REMAINS ROUGHLY ALONG THE OH RIVER THIS
MORNING. SFC OBSERVATIONS SHOW DEWPOINT GRADIENT FROM THE LOWER
70S ALONG THE OH RIVER...RANGING TO THE UPPER 50S INTO CENTRAL OH.
THIS FRONT WILL SLOWLY PUSH SOUTHEAST TO LINGER ACROSS E KY AND SW
VA AND SOUTHERN WV THROUGH THIS AFTERNOON. ALTHOUGH ABUNDANT LOW
LEVEL MOISTURE IS IN PLACE...THE LACK OF DESCENT FORCING WILL
KEEP CONVECTION LIMITED TO THE CENTRAL AND SOUTHERN MOUNTAINS OF
THE AREA.

KEPT CHANCE POPS ACROSS SOUTHERN WV AND SOUTHWEST VA THROUGH
TONIGHT.

WENT CLOSER TO THE BIAS CORRECTED MAV/MET BLEND FOR MID 80S NORTH
AND WEST...RANGING TO THE UPPER 70S EASTERN MOUNTAINS. EVEN WITH
RELATIVELY DRIER AIR FILTERING IN FROM THE WEST...DEWPOINTS WILL
KEEP LOWS IN THE MID 60S WITH AREAS OF DENSE FOG DEVELOPING
OVERNIGHT AS CLEARING SPREADS FROM WEST TO EAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TUESDAY AREA REMAINS BASICALLY AT THE BASE OF A BROAD TROUGH
LOCATED OVER SE CANADA WITH UPPER RIDGING OVER INTERMOUNTAIN WEST.
LATEST 06.00 NAM RUN SHUNTS LLVL MOISTURE JUST A BIT FURTHER SOUTH
VERSUS PREVIOUS RUN...BUT STILL REMAINS LARGELY HUNG UP IN DEEP
LAYER SW FLOW ALOFT NEAR OUR SOUTHEAST CWA BORDER. WILL CONTINUE
ONGOING POPS BASICALLY ALONG SE CWA BORDER WITH ONLY MINOR TWEAKS
MADE WITH SOUTHERLY CONVERGENT FLOW ALONG THE RIDGETOPS. STORM
MOTIONS WILL BE SLOW TO THE EAST/SOUTHEAST BUT WILL ALLOW FOR SOME
POSSIBLE DEVELOPMENT ALONG ADJACENT LOWLANDS TO THE NORTHWEST WITH
SLIGHT CHANCE POPS TO ACCOUNT FOR THE POSSIBILITY OF AN OUTFLOW
BOUNDARY INITIATING DEVELOPMENT IN THIS AREA. WILL WIND DOWN POPS
DURING THE OVERNIGHT HOURS AS EXPECTED BUT WILL CONTINUE SLIGHT
CHANCE POPS GENERALLY IN THE SAME AREA..BUT WITH AN EMPHASIS ON
THE SOUTHERN VA COUNTIES WHERE A GOOD LAYER OF MOISTURE REMAINS
ABOVE 850MB WITH LITTLE/NO MOST UNSTABLE INHIBITION.

NOT MUCH CHANGES ON WEDNESDAY VERSUS TUESDAY. THE BROAD TROUGH AXIS
SHIFTS SLIGHTLY TO THE EAST. MORE ORGANIZED LARGE SCALE FORCING
FOR SUBSIDENCE DOES OVERSPREAD THE AREA BUT THIS REMAINS GENERALLY
WEAK. THE COLD FRONT WHICH BEGAN TO WASH OUT TUESDAY IS NO
LONGER...WITH SOUTHWEST SFC WINDS OVER THE FORECAST AREA. LLVL
MOISTURE REMAINS IN PLACE GENERALLY IN THE SAME AREA ALONG THE
SOUTHEAST CWA BORDER...AND WITH A MORE SOUTHERLY WIND DIRECTION
NOTED ACROSS VIRGINIA CREATING SOME CONVERGENCE IN THE EASTERN HIGH
TERRAIN ONCE AGAIN EXPECT A GENERAL REPEAT OF TUESDAY WITH REGARD TO
POPS. DID ELECT TO NUDGE HIGH TEMPS UP A COUPLE OF DEGREES WEDNESDAY
VERSUS TUESDAY WITH TEMPS ABOUT 1C-2C WARMER PROGGED AT BOTH 850MB
AND 925MB.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
12Z GFS AND 12Z ECMWF SOLUTIONS CONTINUE TO AGREE THAT THE MID LEVEL
RIDGE...BAKING THE PLAINS THIS SUMMER...WILL SLIDE BACK WEST INTO
THE GREAT BASIN...FOR THE START OF THIS LONG RANGE PERIOD. STILL
SEEING A STRONG TROF FOR AUGUST SWINGING THROUGH OUR VICINITY ON
FRIDAY INTO SATURDAY...WITH SURFACE FRONT LIKELY AHEAD OF IT...SAY
LATE THURSDAY OR FRIDAY.  THIS WOULD BRING COOLER TEMPERATURES FOR
DAY 6 AND DAY 7.

PROBLEM FOR WEDNESDAY NIGHT AND THURSDAY IS THE DEEP MOISTURE
LINGERING TO OUR SOUTHEAST.  WILL TRY TO HOLD WEDNESDAY NIGHT DRY
MAINLY FOR COUNTIES NORTH OF A HTS-CRW-EKN LINE...WITH SOME 20
POPS ALONG OUR SOUTHEASTERN COUNTIES WEDNESDAY NIGHT.

POPS INCREASE THURSDAY INTO FRIDAY AHEAD OF FRONT.  DID LOWER
HPC MEDIUM RANGE POPS FOR WEEKEND A BIT...FIGURING MAYBE SOME
SHOWERS IN THE COOLER CYCLONIC FLOW ESPECIALLY IN THE AFTERNOON.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
A WEAK FRONTAL BOUNDARY LINGERS FROM HTS...EAST TO CRW...AND
NORTHEAST THROUGH EKN THIS MORNING. ABUNDANT MOISTURE STAYS IN
PLACE THIS MORNING...TO PRODUCE LOW STRATUS DECK AROUND 1000 FEET
AT MOST PLACES EXCEPT FOR THE WESTERNMOST SITES WHICH EXPERIENCE
SOME CLEARING OVERNIGHT.

LIFR FOG AT PKB WILL SLOWLY LIFT BY 13-14Z. MVFR STRATUS DECK AT
CRW...BKW...AND EKN WILL LIFT STARTING AT CRW...THEN EAST BY
14-15Z.

SCATTERED SHOWERS AND ISOLATED STORMS WILL BE POSSIBLE ACROSS
SOUTHEAST WV...AND SOUTHWEST VA COUNTIES. DO NOT EXPECT THIS
ACTIVITY TO AFFECT BKW ATTM. HOWEVER...SHOWERS OR STORMS COULD
DEVELOP THIS AFTERNOON IN THE VICINITY OF BKW.

CLEARING SHOULD SPREAD SLOWLY EAST TO REACH CRW AND CKB BY EARLY
AFTERNOON. CLOUDS AND PCPN WILL REMAIN ACROSS THE EXTREME SOUTHERN
PORTIONS OF WV AS THE FRONT STALLS AND BECOMES DIFFUSE BY LATE
AFTERNOON.

EXPECTING CLEARING ACROSS MUCH OF THE AREA MONDAY NIGHT...AND AS
A RESULT...EXPECTING WIDESPREAD IFR/LIFR FOG TO DEVELOP LATE
MONDAY NIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: DEVELOPMENT OF MVFR/IFR CIGS MONDAY NIGHT
THROUGH MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  L    L    M    L    L    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    L    L    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR CONDITIONS IN FOG EXPECTED TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...KTB
AVIATION...ARJ
Hazardous weather outlook, Aug 6, 4:36 AM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EDT MON AUG 6 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
436 AM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 7:39 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 AM EDT MON AUG 6 2012

VAZ004-WVZ024-033-034-061230-
BUCHANAN VA-MCDOWELL WV-MINGO WV-WYOMING WV-
739 AM EDT MON AUG 6 2012

...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
BUCHANAN...MCDOWELL...SOUTHEASTERN MINGO AND SOUTHERN WYOMING
COUNTIES...

AT 730 AM EDT...A CLUSTER OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM WAS MOVING EAST ACROSS THE EXTREME SOUTHWEST PORTIONS
OF WEST VIRGINIA AND SOUTHWEST OHIO.

RADAR INDICATES THAT THESE MODERATE SHOWERS ARE TRAINING OVER THE
SAME AREA...WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3727 8225 3731 8230 3753 8199 3755 8213
      3759 8213 3764 8222 3765 8221 3764 8135
      3755 8131 3752 8122 3746 8130 3742 8128
      3741 8131 3732 8136 3720 8156 3719 8168
      3723 8173 3720 8176 3716 8187

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:44 AM EDTSpecial Weather StatementRLXMingo2 hr
Aug 6, 11:43 AM EDTSpecial Weather StatementRLXMcDowell, Wyoming2 hr
Aug 5, 8:36 PM EDTAreal Flood WarningRLXGallia, Meigs3 hr

Nearby

Special Weather Statements in West Virginia, 2012Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.